Acitretin treatment in (pre)malignant skin disorders of renal transplant recipients: Histologic and immunohistochemical effects.
until further notice
SourceJournal of the American Academy of Dermatology, 50, 2, (2004), pp. 189-196
Article / Letter to editor
Display more detailsDisplay less details
Journal of the American Academy of Dermatology
SubjectUMCN 1.3: Tumor microenvironment; UMCN 4.2: Chronic inflammation and autoimmunity; UMCN 5.4: Renal disorders
BACKGROUND: The incidence of (pre)malignant skin lesions after renal transplantation is high. Acitretin treatment appears to decrease the number of new squamous cell carcinomas and ameliorates the aspect and reduces the number of actinic keratoses. However, no histologic and immunohistochemical studies have been performed to further substantiate these observations. METHODS: In 33 renal transplant recipients, biopsies were taken before and after 3 months of treatment with acitretin in doses up to 0.4 mg/kg/day. Histologic and immunohistochemical parameters for dysplasia, epidermal thickness, proliferation, differentiation, apoptosis, and dermal inflammation were analyzed. RESULTS: Following acitretin treatment, a significant reduction in epidermal thickness (P =.002) and a significant increase in normal differentiation parameter K10 (P =.02) was observed. Epidermal proliferation did not change, nor did apoptosis, inflammation, keratinocytic epidermal neoplasia score, or transglutaminase staining. At baseline, in 8 actinic keratoses, a single cell expression pattern of K13 and/or K19 was found. This was associated with high levels of parameters indicative of high-risk lesions (P <.05). After acitretin treatment, an increase in K13 (P =.006) and K19 (P =.05) was found, together with a change in expression towards a focal or band-like staining pattern. CONCLUSION: Acitretin improves the aspect of actinic keratoses via alteration of keratinization, resulting in peeling of the stratum corneum. No significant change in proliferation was found, which may explain the rapid recurrence of actinic keratoses seen after cessation of acitretin treatment.
Upload full text
Use your RU credentials (u/z-number and password) tolog in with SURFconextto upload a file for processing by the repository team.